Propoxyphene is medicine used to relieve pain. Propoxyphene overdose occurs when someone takes too much of this medicine.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Propoxyphene hydrochloride; Dextropropoxyphene
Propoxyphene is sold under the following brand names:
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
The patient's age, weight, and condition
The name of the product (ingredients and strengths if known)
The time it was swallowed
The amount swallowed
If the medication was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms, including heart rhythm disturbances and seizures, will be treated as appropriate
The patient may receive:
Fluids by IV
Medicine to block the effect of the overdose drug on the central nervous system (Such medicine is called a narcotic antagonist)
Medicine (sodium bicarbonate) to help manage the serious heart problems that occur in the most severe poisonings
Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage)
If the proper narcotic antagonist can be given, recovery from an acute overdose occurs within 24 - 48 hours.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.
Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.